Skin tumours: squamous cell carcinoma prevention in transplant recipients: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Skin tumours: squamous cell carcinoma prevention in transplant recipients

Sample item

A renal transplant recipient on tacrolimus, azathioprine and prednisolone develops multiple actinic keratoses and a second squamous cell carcinoma. Which change in management may reduce further skin cancers?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Switch to an mTOR inhibitor such as sirolimus, with strict photoprotection

Transplant recipients on long-term immunosuppression, especially azathioprine, have a greatly increased risk of squamous cell carcinoma. Reducing immunosuppression or converting to an mTOR inhibitor such as sirolimus, with photoprotection and oral retinoids in selected cases, lowers new tumour rates.

Option by option

  • A. Switch to an mTOR inhibitor such as sirolimus, with strict photoprotection (correct)

    Correct. Converting to sirolimus and strict photoprotection reduces new squamous carcinomas.

  • B. Increase the azathioprine dose

    Azathioprine sensitises DNA to UVA and increases squamous cancer risk.

  • C. Stop all sun protection advice and observe

    Observation without photoprotection allows further tumours to develop.

  • D. Add oral prednisolone at higher dose

    Higher steroid doses increase immunosuppression and skin cancer risk.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is A, Switch to an mTOR inhibitor such as sirolimus, with strict photoprotection. Transplant recipients on long-term immunosuppression, especially azathioprine, have a greatly increased risk of squamous cell carcinoma.

Why is "Increase the azathioprine dose" not the answer?

Azathioprine sensitises DNA to UVA and increases squamous cancer risk.

Why is "Stop all sun protection advice and observe" not the answer?

Observation without photoprotection allows further tumours to develop.

Why is "Add oral prednisolone at higher dose" not the answer?

Higher steroid doses increase immunosuppression and skin cancer risk.

What concept does this question test?

It tests Skin tumours: squamous cell carcinoma prevention in transplant recipients in Dermatology. Reducing immunosuppression or converting to an mTOR inhibitor such as sirolimus, with photoprotection and oral retinoids in selected cases, lowers new tumour rates.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Skin tumours: squamous cell carcinoma prevention in transplant recipients?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.